Comptes Rendus
Partial Differential Equations/Differential Geometry
Finsler structure in the p-Wasserstein space and gradient flows
Comptes Rendus. Mathématique, Volume 350 (2012) no. 1-2, pp. 35-40.

It is known from the work of F. Otto (2001) [9], that the space of probability measures equipped with the quadratic Wasserstein distance, i.e., the 2-Wasserstein space, can be viewed as a Riemannian manifold. Here we show that when the quadratic cost is replaced by a general homogeneous cost of degree p>1, the corresponding space of probability measures, i.e., the p-Wasserstein space, can be endowed with a Finsler metric whose induced distance function is the p-Wasserstein distance. Using this Finsler structure of the p-Wasserstein space, we give definitions of the differential and gradient of functionals defined on this space, and then of gradient flows in this space. In particular we show in this framework that the parabolic q-Laplacian equation is a gradient flow in the p-Wasserstein space, where p=q/(q1). When p=2, we recover the Riemannian structure introduced by F. Otto, which confirms that the 2-Wasserstein space is a Riemann–Finsler manifold. Our approach is confined to a smooth situation where probability measures are absolutely continuous with respect to the Lebesgue measure on Rn, and they have smooth and strictly positive densities.

Il est connu que lʼespace des mesures de probabilités muni de la distance de Wasserstein L2 (lʼespace de Wasserstein L2) est une variété Riemanienne (voir F. Otto (2001) [9]). Ici, nous montrons que lorsquʼon change le coût quadratique en un coût plus general, homogène de degré p>1, lʼespace correspondant (lʼespace de Wasserstein Lp) admet une structure de Finsler dont la distance induite est la distance de Wasserstein Lp. Grâce à cette structure de Finsler, nous donnons une définition de la différentiel et du gradient des fonctionelles définies sur cet espace, et aussi des flux de gradient sur cet espace. En particulier nous montrons que lʼéquation parabolique q-Laplacien est un flux de gradient dans lʼespace de Wasserstein Lp pour p=q/(q1). Quand p=2, nous retrouvons la structure Remannienne de F. Otto, ce qui confirme que lʼespace de Wasserstein L2 est une variété Riemanienne de Finsler. Notre méthode sʼapplique à des mesures de probabilité absolument continues par rapport à la mesure de Lebesgue dans Rn, et dont les densités sont strictement positives.

Published online:
DOI: 10.1016/j.crma.2011.11.014

Martial Agueh 1

1 Department of Mathematics and Statistics, University of Victoria, P.O. Box 3060 STN CSC, Victoria, BC, V8W 3R4, Canada
     author = {Martial Agueh},
     title = {Finsler structure in the {\protect\emph{p}-Wasserstein} space and gradient flows},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {35--40},
     publisher = {Elsevier},
     volume = {350},
     number = {1-2},
     year = {2012},
     doi = {10.1016/j.crma.2011.11.014},
     language = {en},
AU  - Martial Agueh
TI  - Finsler structure in the p-Wasserstein space and gradient flows
JO  - Comptes Rendus. Mathématique
PY  - 2012
SP  - 35
EP  - 40
VL  - 350
IS  - 1-2
PB  - Elsevier
DO  - 10.1016/j.crma.2011.11.014
LA  - en
ID  - CRMATH_2012__350_1-2_35_0
ER  - 
%0 Journal Article
%A Martial Agueh
%T Finsler structure in the p-Wasserstein space and gradient flows
%J Comptes Rendus. Mathématique
%D 2012
%P 35-40
%V 350
%N 1-2
%I Elsevier
%R 10.1016/j.crma.2011.11.014
%G en
%F CRMATH_2012__350_1-2_35_0
Martial Agueh. Finsler structure in the p-Wasserstein space and gradient flows. Comptes Rendus. Mathématique, Volume 350 (2012) no. 1-2, pp. 35-40. doi : 10.1016/j.crma.2011.11.014.

[1] M. Agueh Existence of solutions to degenerate parabolic equations via the Monge–Kantorovich theory, Adv. Differential Equations, Volume 10 (2005), pp. 309-360

[2] L. Ambrosio; N. Gigli; G. Savaré Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lectures in Mathematics, Birkhäuser, 2005

[3] J.-D. Benamou; Y. Brenier A computational fluid mechanics solution to the Monge–Kantorovich mass transfer problem, Numer. Math., Volume 84 (2000), pp. 375-393

[4] J.A. Carrillo; R.J. McCann; C. Villani Contractions in the 2-Wasserstein length space and thermalization of granular media, Arch. Ration. Mech. Anal., Volume 179 (2006), pp. 217-263

[5] W. Gangbo; R.J. McCann Optimal maps in the Mongeʼs mass transport problem, C. R. Acad. Sci. Paris, Ser. I, Volume 321 (1995), pp. 1653-1658

[6] M. Golomb; R.A. Tapia The metric gradient in normed linear spaces, Numer. Math., Volume 20 (1972), pp. 115-124

[7] R. Jordan; D. Kinderlehrer; F. Otto The variational formulation of the Fokker–Planck equation, SIAM J. Math. Anal., Volume 29 (1998), pp. 1-17

[8] R.J. McCann A convexity principle for interacting gases, Adv. Math., Volume 128 (1997), pp. 153-179

[9] F. Otto The geometry of dissipative evolution equations: the porous medium equation, Comm. Partial Differential Equations, Volume 26 (2001), pp. 101-174

[10] H. Rund The Differential Geometry of Finsler Spaces, Springer-Verlag, 1959

Cited by Sources:

Comments - Policy